Records: Vets given incorrect doses
Errors linked to software glitches
WASHINGTON - Patients at Veterans Affairs health centers around the country were given incorrect doses of drugs, had needed treatments delayed, and may have been exposed to other medical errors due to software glitches that showed faulty displays of their electronic health records.
The glitches, which began in August and lingered until last month, were not disclosed to patients by the Veterans Affairs Department even though they sometimes involved prolonged infusions for drugs such as blood-thinning heparin, which can be life-threatening in excessive doses, according to internal documents obtained by The Associated Press under the Freedom of Information Act.
In one case, a patient having chest pains at the VA medical center in Durham, N.C., was given heparin for 11 hours longer than necessary as doctors sought to rule out a heart attack.
There is no evidence that any patient was harmed, even as the VA says it continues to review the situation. But the issue is more pressing as the federal government begins promoting universal use of electronic medical records. President Bush has supported the effort and President-elect Barack Obama has made it a top priority, part of an additional $50 billion a year in spending for health information technology programs that he has proposed.
The goal of electronic medical recordkeeping nationwide is to help avert millions of medical mistakes attributed in part to paper systems. But health care experts say the VA's problems illustrate the need for close monitoring.
The VA noted that veterans with questions or concerns can request a copy of their medical record at any time, such as via the "My HealtheVet" online system at www.myhealth.va.gov.